Texas, 2015

Flash Flooding and Lightning Strike in Texas, May 21, 2015

May 21, 2015 · NWS CRP · 8 events in 6 counties and zones

A cold front moved into South Texas during the early morning hours of May 21st. Early morning thunderstorms produced flash flooding in the Laredo area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$300,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A cold front moved into South Texas during the early morning hours of May 21st. Early morning thunderstorms produced flash flooding in the Laredo area. Scattered thunderstorms formed along the cold front during the afternoon over the coastal plains. The storms produced flash flooding in the Coastal Bend during the afternoon. Roads were flooded in Corpus Christi, Portland, Gregory, and Port Aransas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 21, 5:43 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 21, 5:43 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
643 AM CDT THU MAY 21 2015

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
PREDOMINATE MVFR CEILINGS THIS MORNING ALONG WITH ISOLATED/SCATTERED
SHOWERS AND THUNDERSTORMS GENERALLY WEST OF U.S. ROUTE 281.
ANTICIPATE SCT/NUMEROUS SHOWERS/THUNDERSTORMS WILL DEVELOP
AREAWIDE...ESPECIALLY OVER THE NORTHERN SECTIONS OF SOUTH
TEXAS. LOCALLY HEAVY RAINFALL WITH BRIEF IFR/LIFR CONDITIONS PSBL.
CONTINUE TO EXPECT AT LEAST ISOLD ACTIVITY...ESPECIALLY OVER THE
NRN SECTIONS...TONIGHT. GENERALLY LGT/MODERATE EAST FLOW EXPECTED
DRG THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 435 AM CDT THU MAY 21 2015/

SHORT TERM (TODAY THROUGH FRIDAY)...THE GFS AND NAM DETERMINISTIC
SUGGEST THAT WEAK UPPER LEVEL DISTURBANCES/SHORTWAVES WILL MOVE
ACROSS THE REGION DRG THE PERIOD. CONCUR WITH THE NAM
DETERMINISTIC THAT A FRONT (PER MSAS) WL STALL ACRS THE NRN CWA
TODAY. FURTHER...THE NAM DEPICT HIGH PWAT VALUES DRG THE PERIOD.
ANTICIPATE PERSISTENT SCT/NUMEROUS CONVECTION DEVELOPING
NEAR/ALONG THE STALL BOUNDARY OVR THE NRN CWA. CONCUR WITH WPC
THAT THE RISK FOR EXCESSIVE RAINFALL IS SIGNIFICANT FOR MUCH OF
THE CWA. YET...WL RESTRICT RISK FOR FLASH FLOODING TO LOCATIONS
OVER THE NWRN SECTIONS ALONG THE FRONT AND OVER WEBB/DUVAL
COUNTIES BASED ON SREF OUTPUT. ISSUED A FFA FOR THE RIO GRANDE
PLAINS FOR TODAY. ALTHOUGH DID NOT EXTEND THE FFA BEYOND 00Z
FRIDAY...AT LEAST ISOLATED FLASH FLOODING MAY OCCUR
TONIGHT/EARLY FRIDAY GIVEN CONTINUED PROXIMITY OF THE STALLED
FRONT/UPPER DISTURBANCES/COPIOUS MOISTURE. THE RISK FOF FLASH
FLOODING MAY DECREASE BY FRIDAY AFTN AS THE FRONT IS EXPECTED TO
DISSIPATE/MOVE NORTH OF THE CWA (NAM DETERMINISTIC.)

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...BROAD MIDLEVEL RIDGING
EXITS EARLY IN THE EXTENDED. DESPITE THIS...LINGERING PWATS OF 1.7-
1.8 INCHES AND AVAILABLE INSTABILITY SHOULD ALLOW FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE SATURDAY WITH
DIURNAL HEATING. IN THE MEAN TIME...FURTHER EASTWARD MOVEMENT IS
EXPECTED WITH THE LONGWAVE TROUGH THROUGH THE DESERT
SOUTHWEST...KICKING OFF SIERRA MADRE CONVECTION SATURDAY EVENING.
AND WITH THE UPPER JET SNEAKING IN FROM THE WEST WITH A DIFFLUENT
FLOW DEVELOPING ALONG THE RIO GRANDE SOUTH OF THE BIG BEND THROUGH
THE NIGHT...MODELS CONTINUE TO FORM A MCS MOVING INTO THE WESTERN
AREAS. SURFACE LOW ACROSS THE SOUTHERN HIGH PLAINS DEEPENS AND
PUSHES SLIGHTLY EASTWARD PULLING THE BULK OF THE MOISTURE AND
CONVECTION NORTHEAST SUNDAY AFTERNOON...HOWEVER THE DIFFLUENT FLOW
ALOFT SHOULD ALLOW FOR CONVECTION TO CONTINUE TO BUILD SOUTH AS IT
SLOWLY MOVES EAST THROUGHOUT THE DAY SUNDAY. CONCERN FOR STRONG TO
POSSIBLE SEVERE THUNDERSTOMS ALONG WITH HEAVY RAIN REMAINS A WITH
THIS EVENT. BY MONDAY...BEST DYNAMICS REMAIN NORTH AND EAST OF THE
AREA...BUT SIMILAR TO SATURDAY...RESIDUAL MOISTURE AND INSTABILITY
SHOULD ALLOW FOR ISOLATED TO SCATTERED DEVELOPMENT WITH DAYTIME
HEATING...ESPECIALLY ACROSS THE NORTHEASTERN ZONES TOWARD THE
NORTHERN COASTAL BEND AND VICTORIA CROSSROADS. BROAD RIDGING AND
SLIGHTLY DRIER CONDITIONS ARE EXPECTED BY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    85  75  85  77  87  /  40  20  30  20  40
VICTORIA          84  72  84  75  85  /  50  30  40  10  40
LAREDO            87  73  89  76  91  /  50  50  40  30  30
ALICE             86  74  86  77  89  /  50  30  30  20  40
ROCKPORT          84  76  83  79  85  /  40  20  30  20  30
COTULLA           83  70  86  73  85  /  60  50  40  30  50
KINGSVILLE        87  75  86  77  88  /  40  20  30  10  30
NAVY CORPUS       83  77  83  78  85  /  40  10  20  20  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     DUVAL...LA SALLE...LIVE OAK...MCMULLEN...WEBB.

GM...NONE.

&&

WC/87...AVIATION
Hazardous weather outlook, May 21, 4:56 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
556 AM CDT THU MAY 21 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
556 AM CDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TODAY
OVER SOUTH TEXAS. LOCALLY HEAVY RAINFALL POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE RIO GRANDE PLAINS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED STORMS ARE POSSIBLE FRIDAY AND SATURDAY WITH A
BETTER CHANCE FOR STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT. SOME
STORMS MAY BECOME STRONG TO POSSIBLY SEVERE. LOCALLY HEAVY RAINFALL
WILL BE ALSO BE POSSIBLE SATURDAY NIGHT AND SUNDAY. ANY HEAVY
RAINFALL COULD LEAD TO FLASH FLOODING OVER THE REGION DUE TO
SATURATED GROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/85

In the hours before

Special weather statement, May 21, 3:56 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
456 AM CDT THU MAY 21 2015

TXZ229-239-211045-
WEBB-LA SALLE-
456 AM CDT THU MAY 21 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WEBB AND
WESTERN LA SALLE COUNTIES...

AT 455 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF LAS VEGAS TO 6 MILES NORTHEAST OF
LIGHT TO 8 MILES NORTH OF LA ESPERANZA RANCH AIRPORT...AND MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
COTULLA...ENCINAL...GARDENDALE...ARTESIA WELLS AND WOODWARD.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2851 9910 2817 9907 2791 9932 2817 9964
      2820 9961 2820 9940 2864 9940 2864 9935
TIME...MOT...LOC 0955Z 308DEG 25KT 2859 9940 2838 9938 2819 9953

87
Special weather statement, May 21, 5:16 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
616 AM CDT THU MAY 21 2015

TXZ239-211200-
WEBB-
616 AM CDT THU MAY 21 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

AT 615 AM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF LAS
TIENDAS...OR 25 MILES NORTHWEST OF LAREDO...MOVING SOUTHEAST AT 30
MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANCHOS PENITAS WEST...COLUMBIA BRIDGE AND LAS TIENDAS.

LAT...LON 2790 9990 2801 9975 2780 9945 2764 9961
      2764 9963 2763 9964 2764 9967 2765 9966
      2767 9969 2765 9970 2766 9971 2772 9976
      2774 9980 2778 9982 2776 9984 2779 9985
      2780 9988 2784 9988 2788 9991
TIME...MOT...LOC 1115Z 307DEG 25KT 2784 9974

CB
Special weather statement, May 21, 6:19 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
719 AM CDT THU MAY 21 2015

TXZ239-211245-
WEBB-
719 AM CDT THU MAY 21 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WEBB COUNTY...

AT 719 AM CDT...A STRONG THUNDERSTORM WAS NEAR EL CENIZO...OR 13
MILES SOUTHWEST OF LAREDO...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RIO BRAVO...EL CENIZO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2727 9949 2730 9949 2731 9950 2730 9953
      2732 9953 2734 9951 2735 9951 2738 9949
      2742 9949 2731 9938 2726 9945 2727 9947
TIME...MOT...LOC 1219Z 322DEG 25KT 2737 9961

HART

The radar

The Corpus Christi radar (KCRP), 197 km away, was scanning. The volume nearest the first event began at 12:47 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 funnel cloud, 1 lightning. Local standard time, as filed.

Flash Flood, Webb

When
May 21, 6:50 AM CST to 7:30 AM CST
Where
Webb County, 1.23 mi W of Laredo Afb to 2.32 mi N of Laredo Link Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.530, -99.490

Several low water crossings were flooded after 1 and a half to 2 inches of rain fell in a short period of time. A few swift water rescues were performed.

Funnel Cloud, Goliad

When
May 21, 12:11 PM CST
Where
Goliad County, 2.83 mi SSW of Scurlock
Reported by
Amateur Radio
Coordinates
28.640, -97.290

A funnel cloud occurred southeast of Goliad.

Lightning, Calhoun

When
May 21, 1:50 PM CST
Where
Calhoun County, 0.2 mi S of Port Lavaca
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
28.617, -96.630

Man was struck by lightning after seeking shelter from the thunderstorm outside a store near the 500 block of Benavides Street. The man was revived by CPR, but later died from his injuries on July 2nd.

Flash Flood, Nueces

When
May 21, 3:00 PM CST to 5:45 PM CST
Where
Nueces County, 1.39 mi SSW of North Beach to 1.05 mi NNE of Highway Vlg
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
27.802, -97.411

Heavy rainfall, ranging from 4 to 6 inches, fell in a short period of time over northern portions of Corpus Christi. Many intersections along Leopard, Agnes, and Staples Streets were flooded. Access roads along Interstate 37 and Crosstown Expressway were flooded. Several homes were flooded between North Padre Island Drive and Crosstown Expressway. Many cars were stalled in high water.

Flash Flood, San Patricio

When
May 21, 3:34 PM CST to 4:44 PM CST
Where
San Patricio County, 0.4 mi SSE of Taft to 1.72 mi NNE of Taft
Cause
Heavy Rain
Reported by
Public
Coordinates
27.974, -97.378

Flooding occurred along Reynolds Street in Taft. Water was high enough to reach half way up fire hydrants.

Funnel Cloud, Aransas

When
May 21, 3:59 PM CST
Where
Aransas County, 0.92 mi NW of Rockport
Reported by
County Official
Coordinates
28.030, -97.060

A funnel cloud was sighted near Rockport.

Flash Flood, San Patricio

When
May 21, 4:11 PM CST to 4:51 PM CST
Where
San Patricio County, 0.79 mi NE of Portland Hunt Arpt to 2.27 mi ENE of Portland
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Employee
Coordinates
27.887, -97.340

Many streets were flooded in Portland with water reaching the sidewalks in some |areas. Frontage roads along Highway 181 were flooded from Buddy Ganem Drive in Portland to Gregory. Highway 35 service road in Gregory was flooded with several cars stalled in high water.

Flash Flood, Nueces

When
May 21, 4:47 PM CST to 5:33 PM CST
Where
Nueces County, 0.91 mi NE of Port Aransas to 1.25 mi NNW of Port Aransas
Cause
Heavy Rain
Reported by
Public
Coordinates
27.840, -97.060

Public relayed pictures of flooding in Port Aransas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Calhoun2015-05-2156MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581258, 581259, 581260, 581267, 581269, 581261, 581268, 581270.